Well it's taken me awhile to update because the third treatment hit me like a ton of bricks. I was sick for more than a week with nausea and it was so bad that I didn't get out of bed hardly at all for the entire week. My other treatments have waves of awful nausea and tolerable nausea. This past week there were no waves. The nausea was constant and it was awful.
The Dr. isn't sure why, but I got sick within hours of my treatment on Monday. Usually I'm not sick until Tues evening due to the IV drugs and oral drugs I'm taking. This past week it didn't seem to matter what drugs I took, nothing seemed to help. Perhaps I would have been much more sick without being on those drugs, but there wasn't an obvious difference as there had been in past weeks.
Several of the other side effects took their toll on me as well. First of all, mucositis--a side effect of oral problems including mouth sores & dry mouth---came on really hard. Now that I'm 12 days after treatment I'm still suffering quite a lot from this. Since I have braces I have to wear wax 24/7 to keep from aggravating my canker sores (I have tons of them all over!) This makes eating difficult and I have to eat soft foods and non-acidic/spicy things to allow the sores to heal.
Next the chemical taste that usually plagued me for 4-6 days is still with me. It's increased in intensity and makes eating very, very difficult. I never thought it would be a big deal to have food taste different. However, when you have to eat consistently during the day and nothing smells/sounds/looks good to eat it's really a challenge. My favorite dessert, mint and chip ice cream, tastes AWFUL now. Who would have thought? I even tried Cold Stone and it was still awful. So I've learned chemical and mint don't go together well. My goal now is to find strong tasting foods to help mask the chemical taste. I've been trying new foods and I've found some things that I normally wouldn't eat that have worked well--like Pesto!!
The last side effect that's been especially hard this time has been fatigue. I'm NOT really tired. I wish I was since I could just sleep and get a break from all the side effects. The fatigue is worse than being tired for me because I just have NO energy. I look around at all I could be doing and I think about all the things I need to do and yet I physically don't have the stamina to do anything. Even the simplest things drain all my energy. If I try to do something--and I ignore my body telling me not to---then I'm flat in bed for hours afterwards trying to make up for it. And I'm not sleeping..it's just that I have to lay down to be able to regain energy.
Wednesday was a WONDERFUL day as it was the first day in 8 days that I was NOT nauseous!! Hooray! So far I've had 2 days of this blissful existence. All the other side effects are still here but having this blessing of a calm stomach allows me to be able to feel a little normal again. I'm grateful that I have a 2 more days of peaceful time before I undergo my 4th treatment of this chemo regimen. By Christmas Eve I should be feeling better and I hope to enjoy the holidays with my family.
At this time of year I hope we all reflect on our blessings and remember to never take your health for granted!! I sure did and I never will again. That is one thing I've learned throughout this trial.